Alert archive / Nevada / Red Flag Warnings in 2006
Red Flag Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 20, 2006, 3:00 PM PDT for Clark County, Lincoln County, Nye County, Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at May 21, 2006, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2006, 3:00 PM PDT (22:00 UTC)
- In effect from
- May 21, 2006, 12:00 PM PDT
- Expired
- May 21, 2006, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3202 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 202200 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT SAT MAY 20 2006 AZZ101-102-CAZ229-NVZ461-463>466-211400- /O.UPG.KVEF.FW.A.0002.060521T1700Z-060522T0400Z/ /O.NEW.KVEF.FW.W.0004.060521T1900Z-060522T0300Z/ LAKE MEAD NRA/COLORADO RIVER AZ SIDE-NORTHWEST DESERTS- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY- LINCOLN COUNTY/ELY DISPATCH-SHEEP RANGE-SPRING MOUNTAINS- CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH- LAKE MEAD NRA/COLORADO RIVER NV SIDE- 300 PM PDT SAT MAY 20 2006 /300 PM MST SAT MAY 20 2006/ ...RED FLAG WARNING IN EFFECT FROM 12 PM PDT /12 PM MST/ TO 8 PM PDT /8 PM MST/ SUNDAY DUE TO STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF SOUTHEAST NEVADA...NORTHWEST ARIZONA AND THE COLOROADO RIVER VALLEY OF SOUTHEAST CALIFORNIA... FIRE WEATHER ZONES INCLUDED IN THIS RED FLAG WARNING INCLUDE... ARIZONA ZONES 101 AND 102 CALIFORNIA ZONE 229 NEVADA ZONES 461 AND 463 THROUGH 466 DISCUSSION...THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING FOR PORTIONS OF SOUTHEAST NEVADA...NORTHWEST ARIZONA AND THE COLORADO RIVER VALLEY OF SOUTHEAST CALIFORNIA... WHICH IS IN EFFECT FROM 12 PM PDT /12 PM MST/ TO 8 PM PDT /8 PM MST/ SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SUSTAINED SOUTH WINDS OF 15 TO 30 MPH...WITH GUSTS UP TO 40 MPH... WILL DEVELOP ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND THE NEARBY COLORADO RIVER VALLEY SUNDAY AS A VIGOROUS PACIFIC STORM MOVES INTO THE SOUTHERN CALIFORNIA COAST. RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT ACROSS MUCH OF THE WATCH AREA AND WILL COMBINE WITH THE GUSTY WINDS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. THESE CONDITIONS WILL BE FOLLOWED BY A RAPID INCREASE IN MOISTURE AND A GOOD CHANCE OF RAIN ON MONDAY AS THE STORM MOVES ACROSS SOUTHERN NEVADA AND INTO THE NORTHERN INTERMOUNTAIN REGION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JGA
3 follow-up statements
000 WWUS85 KVEF 211248 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 548 AM PDT SUN MAY 21 2006 AZZ101-102-CAZ229-NVZ461-463>466-212200- /O.CON.KVEF.FW.W.0004.060521T1900Z-060522T0300Z/ LAKE MEAD NRA/COLORADO RIVER AZ SIDE-NORTHWEST DESERTS- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY- LINCOLN COUNTY/ELY DISPATCH-SHEEP RANGE-SPRING MOUNTAINS- CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH- LAKE MEAD NRA/COLORADO RIVER NV SIDE- 548 AM PDT SUN MAY 21 2006 /548 AM MST SUN MAY 21 2006/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO 8 PM PDT /8 PM MST/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO 8 PM PDT /8 PM MST/ THIS EVENING FOR THE FOLLOWING AREAS... ARIZONA ZONES 101 AND 102 CALIFORNIA ZONE 229 NEVADA ZONES 461 AND 463 THROUGH 466 DISCUSSION...A RED FLAG WARNING REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST NEVADA...NORTHWEST ARIZONA AND THE COLORADO RIVER VALLEY OF SOUTHEAST CALIFORNIA FROM NOON THROUGH 8 PM TODAY. SUSTAINED SOUTH WINDS OF 15 TO 30 MPH...WITH GUSTS UP TO 40 MPH...WILL DEVELOP ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND THE NEARBY COLORADO RIVER VALLEY TODAY AS A VIGOROUS PACIFIC STORM MOVES INTO THE SOUTHERN CALIFORNIA COAST. RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT ACROSS MUCH OF THE WARNING AREA...AND WILL COMBINE WITH THE GUSTY WINDS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. THESE CONDITIONS WILL BE FOLLOWED BY A RAPID INCREASE IN MOISTURE AND A GOOD CHANCE OF RAIN ON MONDAY AS THE STORM MOVES ACROSS SOUTHERN NEVADA AND INTO THE NORTHERN INTERMOUNTAIN REGION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MORGAN
000 WWUS85 KVEF 212211 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 311 PM PDT SUN MAY 21 2006 AZZ101-102-CAZ229-NVZ461-463>466-220300- /O.CON.KVEF.FW.W.0004.000000T0000Z-060522T0300Z/ LAKE MEAD NRA/COLORADO RIVER AZ SIDE-NORTHWEST DESERTS- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY- LINCOLN COUNTY/ELY DISPATCH-SHEEP RANGE-SPRING MOUNTAINS- CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH- LAKE MEAD NRA/COLORADO RIVER NV SIDE- 311 PM PDT SUN MAY 21 2006 /311 PM MST SUN MAY 21 2006/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING DUE TO GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING FOR THE PORTIONS OF SOUTHEAST NEVADA...NORTHWEST ARIZONA AND THE COLORADO RIVER VALLEY OF SOUTHEAST CALIFORNIA. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... ARIZONA ZONES 101 AND 102 CALIFORNIA ZONE 229 NEVADA ZONES 461 AND 463 THROUGH 466 DISCUSSION...A RED FLAG WARNING REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST NEVADA...NORTHWEST ARIZONA AND THE COLORADO RIVER VALLEY OF SOUTHEAST CALIFORNIA UNTIL 8 PM THIS EVENING. SUSTAINED SOUTH WINDS OF 15 TO 30 MPH...WITH GUSTS OVER 35 MPH...WILL OCCUR THROUGH THIS EVENING ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND THE NEARBY COLORADO RIVER VALLEY. RELATIVE HUMIDITIES WERE GENERALLY BETWEEN 10 AND 15 PERCENT THIS AFTERNOON ACROSS THE WARNING AREA AND WILL COMBINE WITH THE GUSTY WINDS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. GUSTY WINDS MAY CONTINUE A COUPLE HOURS PAST 8 PM THIS EVENING BUT RELATIVE HUMIDITY VALUES WILL RECOVER ABOVE 15 PERCENT. A RAPID INCREASE IN MOISTURE AND NUMEROUS SHOWERS WILL DEVELOP EARLY MONDAY AS A PACIFIC STORM MOVES ACROSS SOUTHERN NEVADA AND INTO THE NORTHERN INTERMOUNTAIN REGION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS85 KVEF 220315 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 815 PM PDT SUN MAY 21 2006 ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE... AZZ101-102-CAZ229-NVZ461-463>466-220415- /O.EXP.KVEF.FW.W.0004.000000T0000Z-060522T0300Z/ LAKE MEAD NRA/COLORADO RIVER AZ SIDE-NORTHWEST DESERTS- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY- LINCOLN COUNTY/ELY DISPATCH-SHEEP RANGE-SPRING MOUNTAINS- CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH- LAKE MEAD NRA/COLORADO RIVER NV SIDE- 815 PM PDT SUN MAY 21 2006 /815 PM MST SUN MAY 21 2006/ ...RED FLAG WARNING HAS EXPIRED... .DISCUSSION...ALTHOUGH LOCAL GUSTY WINDS TO NEAR 30 MPH WILL BE SEEN OVERNIGHT IN THE AREA...RELATIVE HUMIDITIES HAVE GENERALLY ROSE ABOVE THE CRITICAL 15 PERCENT CRITERIA NEEDED AND SHOULD CONTINUE TO RISE DURING THE NIGHT. THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AS OF 800 PM THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 20, 2:25 PM PDT, 35 minutes earlier.
Area forecast discussion, May 20, 2:25 PM PDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT SAT MAY 20 2006
.SYNOPSIS...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE
EASTERN PACIFIC WILL SWING THROUGH SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA ON MONDAY. IT WILL BRING RAIN TO THE SIERRA SUNDAY AFTERNOON
WITH SNOW LEVELS DROPPING TO 8000 FEET BY MONDAY. AS THE STORM MOVES
THROUGH THE MOJAVE DESERT ON MONDAY...THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS AREAWIDE. THE STORM WILL QUICKLY MOVE AWAY
MONDAY NIGHT...WITH DRY WEATHER RETURNING FOR THE REMAINDER OF NEXT
WEEK.
&&
.SHORT TERM...THE PACIFIC LOW WAS CONTINUING TO DIG ALONG 130W AND
THE 12Z UPPER ANALYSIS INDICATED A 140 KNOT JET PROVIDING SUPPORT
DOWN THE WEST SIDE OF THE SYSTEM. THE MAIN PROBLEM OVER THE NEXT 24
HOURS WILL BE WIND AND MAINLY RELATED TO FIRE WEATHER CONCERNS.
SINCE THE SYSTEM IS FORECAST TO MOVE INLAND A LITTLE SLOWER THAN THE
MODELS INDICATED YESTERDAY AT THIS TIME...WINDS SUNDAY DO NOT APPEAR
QUITE AS STRONG. DO NOT EXPECT ANY WIDESPREAD ADVISORY LEVEL WINDS...
SUSTAINED OVER 30 MPH WITH GUSTS OVER 40 MPH...WITHIN THE FORECAST
AREA SUNDAY. HOWEVER...WE SHOULD SEE GUSTS IN THE AFTERNOON AROUND
35 MPH OVER MUCH OF THE AREA AND WITH LITTLE OR NO INCREASE IN
RELATIVE HUMIDITY ACROSS SOUTHEAST NEVADA AND NORTHWEST ARIZONA.
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. THE OTHER
ISSUES RELATED TO THE INCOMING SYSTEM WILL BE THE ONSET AND EXTENT
OF PRECIPITATION. THE NAM IS MORE PROGRESSIVE AT SPREADING PRECIP
INTO SOUTHEAST CALIFORNIA AND WESTERN NEVADA SUNDAY AFTERNOON. THE
GFS IS NOT NEARLY AS QUICK TO BRING PRECIP INTO THE SAME AREA AND
THIS SOLUTION IS PREFERRED...ESPECIALLY GIVEN THE OVERALL LESS
PROGRESSIVE TREND OF THE SYSTEM THE PAST COUPLE DAYS. THIS WOULD
BRING A BAND OF PRECIPITATION UP THROUGH THE SOUTHERN SIERRA LATE
SUNDAY THROUGH EARLY MONDAY BEFORE THE MAIN BODY OF THE SYSTEM
QUICKLY SWINGS INLAND UP THROUGH SOUTHERN CALIFORNIA/NEVADA BETWEEN
12Z MONDAY AND 00Z TUESDAY. SNOW AMOUNTS IN THE SIERRA ABOVE 8000
FEET BEAR WATCHING BUT AND MAY BE WORTH COVERING WITH A SNOW
ADVISORY SUNDAY NIGHT THROUGH MONDAY MORNING. HOWEVER...IT IS A
LITTLE EARLY FOR THAT NOW. THE SYSTEM STILL LOOKS LIKE IT WILL BE
PRODUCE WIDESPREAD PRECIPITATION ACROSS THE AREA MONDAY ALTHOUGH IT
WILL BE A RELATIVELY QUICK SHOT. ALSO...THE -22 DEGREE C COLD IS
FORECAST TO MOVE OVER CLARK COUNTY MONDAY AND WILL THUNDERSTORMS
WILL BE A POSSIBILITY ACROSS MOST OF THE REGION.
.LONG TERM...MEDIUM RANGE MODELS IN GENERAL AGREEMENT TUESDAY AND
WEDNESDAY WITH UPPER LOW ANCHORED WELL OFF THE PACIFIC NW COAST AND
SOUTHWEST FLOW INTO THE AREA. TEMPERATURES SHOULD WARM BACK TO NEAR
NORMAL TUESDAY AND ABOVE NORMAL WEDNESDAY UNDER MOSTLY SUNNY
CONDITIONS. INCREASING SOUTHWESTERLY FLOW BRINGS ANOTHER JUMP IN
TEMPS ON THURSDAY AND WE COULD AGAIN APPROACH 100 DEGREES AT KLAS.
MODELS BEGIN TO DIVERGE FRIDAY HOWEVER. THE GFS FEATURES AN
ELONGATED TROUGH FRIDAY ANCHORED NEAR 46N/138W WITH A SHORTWAVE
MOVING ACROSS SOUTHWEST CANADA AND LITTLE IMPACT ON THE CWA SENSIBLE
WEATHER. THE MAIN LOW THEN APPROACHES THE PACIFIC NW COAST SATURDAY
BUT AGAIN...WITH LITTLE IMPACT TO THE AREA. THE ECMWF HAS THE LOW
OVER SOUTH CENTRAL WASHINGTON/NORTH CENTRAL OREGON FRIDAY WITH THE
TROUGH SAGGING SOUTHWARD INTO NORTH/CENTRAL NEVADA SATURDAY. THIS
WOULD BRING MUCH COOLER CONDITIONS TO THE REGION FOR THE WEEKEND.
THE GEM/UKMET ARE SOMEWHERE IN BETWEEN BUT ARE CLOSER TO THE GFS
SOLUTION. BASED ON THE BETTER MODEL AGREEMENT AS WELL AS TIME OF
SEASON...WENT WITH THE GFS AND KEPT THE AREA WARM AND DRY BOTH
FRIDAY AND SATURDAY...JUST A TOUCH COOLER THAN THURSDAY. &&
.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA..KBIH...KDAG...KEED.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...THE COMBINATION OF INCREASING SOUTH TO SOUTHWEST
WINDS AND LOW RELATIVE HUMIDITY IS STILL ON TRACK SUNDAY TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHEAST NEVADA AND NORTHWEST
ARIZONA. UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...RED FLAG WARNING IN EFFECT FROM 12 PM PDT TO 8 PM PDT
SUNDAY FOR FIRE WEATHER ZONES 461 AND 463 THROUGH 466.
.AZ...RED FLAG WARNING IN EFFECT FROM 12 PM MST TO 8 PM MST SUNDAY
FOR FIRE WEATHER ZONES 101 AND 102.
.CA...RED FLAG WARNING IN EFFECT FROM 12 PM MST TO 8 PM MST SUNDAY
FOR FIRE WEATHER ZONE 229.
&&
ADAIR/SALMEN
HTTP://WEATHER.GOV/LASVEGASNearby
Red Flag Warnings in Nevada, 2006Red Flag Warnings in California, 2006Red Flag Warnings in Arizona, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.